question-icon

Suggest Treatment For Chronic Diarrhea

default
Posted on Wed, 19 Oct 2016
Question: I am a 69 year-old male. For about 6 weeks I have had almost chronic diarrhea. I had my gall bladder removed two years ago and first attributed my problem to perhaps eating some greasy food (I was on vacation). But since then, even on a bland diet, the diarrhea has returned. The need to find a bathroom can be extremely urgent at times. Tests have ruled out a "bug," but the h-Pylori test and the stool sample were deemed "inconclusive" by the hospital, and I have to retake the tests. My doctor, who tends to jump to conclusions, prescribed Prilosec, suggesting (guessing?) excess acid was the cause of the problem. here's my question for you. I take a turmeric supplement (720 mg/day) for running-related injuries to me knees and ankles and should joint pain. I've taken the supplement for a couple of years without problems. Could it suddenly hace caused this diarrhea flare-up? I'd appreciate your opinion. Thank you.
doctor
Answered by Dr. Harish Naik (2 hours later)
Brief Answer:
Turmeric usually does not cause significant side effects; however, some people have reported diarrhea

Detailed Answer:
Hi
Welcome
I have gone through your query and do understand your concern.
I would like to know few more information like
How many episodes of diarrhea? How is the consistency?
Is there any nausea and vomiting?
Did you take outside food?

As they have not found any bug in the stool, other possibility as suggested by your doctor would be acidity, wwhich might be responsible for your symptom.

I would suggest you to drink plenty of water or electrolyte solutions to prevent dehydration.
Add bland foods to your diet, such as bananas, toast, oatmeal and rice in small amounts every couple of hours. Avoid spicy food. Restrict meat for few days.
You can take curd which will be beneficial.
Take acid reducing agents as suggested by your doctor. Probiotics like sporolac or ecobion will be beneficial. Add curd to your diet.

Turmeric usually does not cause significant side effects, however, some people have reported diarrhea and so if you can reduce or stop the agent for few days after consulting with the person who has advised you, can help in associating the turmeric supplements with diarrhea.

Hope this helps.
Take care.

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Harish Naik

General & Family Physician

Practicing since :2008

Answered : 2634 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Treatment For Chronic Diarrhea

Brief Answer: Turmeric usually does not cause significant side effects; however, some people have reported diarrhea Detailed Answer: Hi Welcome I have gone through your query and do understand your concern. I would like to know few more information like How many episodes of diarrhea? How is the consistency? Is there any nausea and vomiting? Did you take outside food? As they have not found any bug in the stool, other possibility as suggested by your doctor would be acidity, wwhich might be responsible for your symptom. I would suggest you to drink plenty of water or electrolyte solutions to prevent dehydration. Add bland foods to your diet, such as bananas, toast, oatmeal and rice in small amounts every couple of hours. Avoid spicy food. Restrict meat for few days. You can take curd which will be beneficial. Take acid reducing agents as suggested by your doctor. Probiotics like sporolac or ecobion will be beneficial. Add curd to your diet. Turmeric usually does not cause significant side effects, however, some people have reported diarrhea and so if you can reduce or stop the agent for few days after consulting with the person who has advised you, can help in associating the turmeric supplements with diarrhea. Hope this helps. Take care.